Indiana, 2010Lightning Strike in Indiana, June 8, 2010
June 8, 2010 · NWS IWX · 1 event in 1 county or zone
Thunderstorms moved through during the early morning hours of the 9th. A lightning strike appears to have started a garage fire, causing major damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through during the early morning hours of the 9th. A lightning strike appears to have started a garage fire, causing major damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 8, 9:58 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 8, 9:58 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1058 PM EDT TUE JUN 8 2010
.UPDATE...
BULK OF RAIN AHEAD OF WARM FRONT WAS MOVG OUT OF THE CWA LATE THIS
EVE WHILE BAND OF TSTMS IN THE WARM SECTOR WAS EXPANDING ENE
ACROSS CENTRAL IL. APPEARS SE 2/3 OF CWA IS IN BEST POSITION TO
BE AFFECTED BY THIS CONVECTION WITH POTENTIAL FOR HEAVY RAIN
OVERNIGHT AS CDFNT APPROACHES. UPDATED GRIDS/ZONES TO LOWER POPS A
BIT ACROSS THE NW AND REMOVE MENTION OF HEAVY RAIN FROM THIS AREA.
OTRWS, NO CHANGES FROM PREVIOUS GRIDS.
&&
.PREV DISCUSSION... /ISSUED 745 PM EDT TUE JUN 8 2010/
AVIATION...
LOW PRESSURE WAS OVER CENTRAL IA THIS EVE WITH A WARM FRONT
EXTENDING TO THE SE ACROSS SRN INDIANA AND A CDFNT TRAILING TO THE
SW ACROSS MO/KS. BAND OF RAIN NORTH OF THE WARM FRONT WAS OVER NRN
INDIANA ATTM AND SHOULD MOVE NE OF THE AREA THIS EVE AS LOW MOVES
ENE AND WARM FRONT MOVES NE. TSTMS HAVE DEVELOPED IN THE WARM
SECTOR FROM ERN KS-NRN MO-WRN IL THIS EVE AND THIS ACTIVITY WILL
LIKELY CONT TO EXPAND AHEAD OF APCHG CDFNT OVERNIGHT. STILL
QUESTIONABLE IF SUFFICIENT INSTABILITY WILL REACH AS FAR NE AS
SBN/FWA FOR WIDESPREAD TSTMS AHEAD OF THE CDFNT SO JUST MENTIONED
VCTS/CB WITH PREDOMINANT MVFR CONDITIONS IN TAFS AS FRONT
APPROACHES AND MOVES THROUGH LATE TONIGHT AND EARLY WED. LOW CIGS
SHOULD BECOME SCT BY WED AFTN AS DRIER AIRMASS MOVES IN BEHIND THE
FRONT.
PREV DISCUSSION... /ISSUED 335 PM EDT TUE JUN 8 2010/
SHORT TERM...
ANOTHER COMPLICATED FORECAST IN STORE WITH MESOSCALE PROCESSES
OUTWEIGHING SYNOPTIC INFLUENCES TO A LARGE DEGREE. DECAYING MCS WILL
SUPPORT LIGHT TO MODERATE RAIN OVER MOST OF THE AREA THROUGH THIS
AFTERNOON AS FLOW VEERS SW ALOFT BEHIND THIS WAVE. LL MOISTURE
CONTINUES TO REMAIN LESS THAN OPTIMAL GIVEN DRY NORTHERLY FLOW OVER
THE LAST 36 HOURS AND THE MAJOR MOISTURE AXIS REMAINS WEST OF THE FA
ACROSS WESTERN IL AND MO WITH 340-350K AT H85 NOTED IN RUC 13
ANALYSIS. SFC TROUGH REMAINS WELL WEST OF THE REGION OVER WESTERN IA
AND NW MO AS A POTENT MID LEVEL IMPULSE PUSHES EAST ACROSS THE
NORTHERN PLAINS. THIS SYSTEM WILL CONTINUE TO ADVECT EAST INTO THE
GREAT LAKES...SUPPORTING A POTENT LL MOMENTUM RESPONSE ACROSS THE
CENTRAL MIDWEST...WITH A POWERFUL LLJ EXPECTED BY LATE THIS EVENING.
FORECAST MODELS ARE ALL OVER THE BOARD WITH SOLUTIONS PER CONVECTIVE
DEVELOPMENT THIS EVENING...AND MOST ARE RENDERED USELESS IN THE
TONIGHT PERIOD. FAVORED THE NAM80 AND THE MEAN SREF WHICH HAS A GOOD
HANDEL CURRENT SYNOPTIC SETUP AND IS PREFERRED PER SYNOPTIC DETAILS
IN THE PERIOD. THE CURRENT SETUP IS CERTAINLY FAVORING A SPLIT
PRECIP EVENT GIVEN AN ADVECTING IMPULSE TO THE NORTH WITH A
LLJ/THETA-E ADV CONNECTIVE COMPLEX EXPECTED ACROSS MO/CENTRAL IL/AND
CENTRAL/SOUTHERN IN.
TONIGHT....AFOREMENTIONED SFC TROUGH IS EXPECTED TO FORCE NEW
CONVECTION OVER NW MO AS SFC HEATING IN THE PRESENCE OF AN ADVECTING
MID LEVEL IMPULSE SUPPORTS A DECREASE IN CIN. WESTERLY FLOW WITH LL
SHEAR VECTORS /0-3KM/ AT 280 DEGREES WILL SUPPORT CONVECTIVE CLUSTER
PROPAGATION TO THE ESE WITH THE BULK OF THIS ACTIVITY LIKELY TO CLIP
OR STAY SOUTH OF THE FA AS IN 12Z NMM AND ARW PROGS. MEANWHILE
STAUNCH THETA-E ADV IN THE H925-H8 LAYER PER 50 TO 60 KNOT FLOW WILL
SUPPORT INCREASING ELEVATED INSTABILITY ACROSS NORTHERN IL/IN/AND
SOUTHERN MI...WITH ELEVATED CONVECTION EXPECTED. MODIFIED NAM BUFR
PROGS DO SUPPORT 500-1000 J/KG OF ELEVATED CAPE ACROSS THE NORTH
LATE THIS EVENING WITH THE POTENTIAL FOR ISOLATED LARGE HAIL IN
STRONGER CLUSTERS. HAVE WORDED LOCALLY HEAVY RAIN MENTION GIVEN DEEP
CONVECTION PROCESS IN THE PRESENCE OF SIG MOISTURE. PW VALUES WILL
APPROACH 2.30 INCHES TONIGHT...AN IMPRESSIVE NUMBER NONETHELESS.
HOWEVER...CONNECTIVE PLACEMENT AND MOVEMENT PRECLUDES FLOOD WATCH
ISSUANCE. EXPECTED SOUTHERN BIAS TO THE STRONGEST CONVECTIVE CORES
PER PLACEMENT OF THE LL THETA-RIDGE WILL LIMIT SEVER POTENTIAL
ACROSS THE FA...TO POSSIBLY JUST THE FAR SOUTH WHERE WIND DAMAGE
WOULD BE THE MAIN THREAT. SFC WARM FRONT /REINFORCED BY VEERED FLOW
BEHIND THE DECAYING MCS/ IS EXPECTED TO RESIDE SOUTH OF THE REGION
AND WILL LIKELY PROVIDE THE CORRIDOR FOR MCS ACTIVITY LATE TONIGHT.
HOWEVER...GIVEN MODERATE 0-6KM BULK SHEAR NUMBER ACROSS THE
AREA...THERE WILL BE THE POSSIBILITY FOR ISOLATED LARGE
HAIL...ESPECIALLY IN THE NORTH WHERE THE STRONGEST FORCING FOR
CONVECTION WILL RESIDE. AS STATED ABOVE...DYNAMICALLY DRIVEN
CONVECTION IS EXPECTED TO RESIDE ACROSS THE NORTHERN CWA PER LLJ
INFLUENCES WITH MESOSCALE PROCESSES WINNING TO THE SOUTH. HENCE
CENTRAL PORTIONS COULD BE SPLIT WITH LITTLE OR NO RAINFALL...AND
HAVE REMOVED CATEGORICAL MENTION BECAUSE OF THIS.
WED...SUBSIDENCE ON THE BACKSIDE OF THE DEPARTING WAVE COUPLED WITH
WEAK SFC RIDGING WILL SUPPORT DRYING CONDITIONS WITH SUN EXPECTED BY
EARLY AFTERNOON. WARM THERMAL FIELDS WITH MODERATE MIXING WILL
SUPPORT HIGHS IN THE MID TO UPPER 70S AT MOST PLACES...COOLER NEAR
LK MI PER WESTERLY FLOW. MOSTLY CLEAR SKIES ARE EXPECTED WED NIGHT
WITH LOWS GENERALLY IN THE 50S.
LONG TERM...THURSDAY THROUGH TUESDAY
GEOPOTENTIAL HEIGHTS WILL BE ON THE RISE EARLY IN THE PERIOD AS AN
UPPER TROUGH DIGS INTO THE WESTERN CONUS IN A CHANGE TO MERIDIONAL
FLOW...WITH SUBSEQUENT DOWNSTREAM RIDGING ACROSS THE EASTERN CONUS.
THIS WILL SHIFT NOCTURNAL MCS ACTIVITY NORTH...WITH THE BETTER
CHANCES OF IMPACTS FROM ANY MCS FRI INTO THE WEEKEND BEING ACROSS WI
AND MI. THERE WILL BE MORE TO DEAL WITH THAN JUST WATCHING POTENTIAL
MCS/S HOWEVER...AS AN UPPER LEVEL LOW CURRENTLY OVER SRN TX WILL GET
KICKED NEWD TOWARDS THE SRN GREAT LAKES/OH VALLEY BY FRI AFTN/FRI
NIGHT. DETERMINISTIC MODELS AND ENSEMBLE GUIDANCE ALL AGREE
RELATIVELY WELL ON THIS SYNOPTIC EVOLUTION. THE RESULT WILL BE A
WARMING TREND WITH A RETURN TO SUMMER-LIKE HEAT AND HUMIDITY ALONG
WITH CHANCES FOR SHRAS/STORMS FRI INTO THE WEEKEND.
THU-SAT...DRY/WARMER CONDITIONS WILL LIKELY PREVAIL ON THU GIVEN
HEIGHT RISES AND THE PREEXISTING LOW LVL BAROCLINIC ZONE STILL WELL
SOUTH/WEST OF THE FA. MCS DEVELOPMENT IS EXPECTED ACROSS THE UPPER
MIDWEST THU NIGHT...WITH THE BULK OF MODEL GUIDANCE TRACKING THIS
NORTH OF THE FA LATE THU NIGHT INTO FRI MORNING. AT THE SAME TIME
A FRONTAL BOUNDARY WILL BE SURGING NWD INTO AT LEAST SOUTHWESTERN
PORTIONS OF THE CWA BY 12Z FRI. WOULD NOT BE SURPRISED IF THE MCS
TAKES A FARTHER SOUTH TRACK INTO OUR FA FRI MORNING GIVEN THE
EXPECTED LOCATION OF THE DEWPOINT GRADIENT/AXIS. FRI AND SAT WILL BE
A COUPLE OF MUGGY DAYS AS WARM FRONT LIKELY LIFTS NORTH OF THE
FA...WITH 1.50-2.00 INCH PWAT AIR SETTLING IN. WILL CONTINUE WITH
CHC POPS FOR SHRAS/STORMS ON FRI/FRI NIGHT AS THE AFOREMENTIONED SRN
TX UPPER LOW GETS KICKED NEWD INTO THE MIDWEST/OH VALLEY BY THE
DIGGING WESTERN CONUS TROUGH. SUBTLE COOLING ALOFT AND WEAK LARGE
SCALE ASCENT WITH THE OPENING WAVE...AND HIGH AMBIENT MOISTURE
THROUGH THE LOWER TROPOSPHERE WILL PROVIDE A FAVORABLE ENVIRONMENT
FOR CONVECTION NEAR THIS WAVE FRI AFTN/EVE. NOT AS CONFIDENT IN
INHERITED POPS SAT INTO SAT NIGHT AS EVOLUTION OF OPENING/SHEARING
UPPER LEVEL WAVE IS UNCERTAIN. ALSO SOME UNCERTAINTY TO PLACEMENT OF
FRONTAL BOUNDARY ON SOUTHERN FRINGE OF MID LEVEL FLOW. THIS PERIOD
COULD VERY WELL END UP DRY GIVEN POTENTIAL CAPPING AS MODELS
INDICATE 7H TEMPS WARMING TO NEAR 13C. HOWEVER...WILL KEEP CHC POPS
IN DURING THIS PERIOD DUE TO POSSIBLE SLOWER EXIT OF 7/5H COLD POOL
AND STATIONARY BOUNDARY POSSIBLY ENDING UP FARTHER SOUTH INTO NRN
PORTIONS OF CWA FROM MCS OUTFLOW.
SUN-TUE...A MORE SIGNIFICANT WAVE IS FCST TO MOVE THROUGH THE REGION
SOMETIME IN THE LATE SAT NIGHT THRU SUN EVE TIMEFRAME AS THE POLAR
JET AMPLIFIES INTO THE MIDWEST/GREAT LAKES. THIS WAVE LOOKS VERY
SIMILAR TO THIS PAST SAT NIGHT EVENT WRT DEEP MOISTURE AND FORCING.
DUE TO TIMING DIFFERENCES STILL CONTINUED WITH CHC POPS SUN/SUN
NIGHT...WITH SVR WX AND HEAVY RAIN ONCE AGAIN A CONCERN. DRIER/LESS
HUMID AIR SHOULD FILTER IN EARLY NEXT WEEK BEHIND THIS TROUGH WITH
WNW FLOW ALOFT AND HIGH PRESSURE BUILDING IN AT THE SFC. DID
CONTINUE WITH INHERITED LOW CHC POPS ON MON AS SOME MODEL GUIDANCE
STILL BRINGS A SECONDARY TROUGH THROUGH.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR LMZ043-046.
&&
SHORT TERM...JC
LONG TERM...STEINWEDEL
AVIATION...JT
Hazardous weather outlook, Jun 8, 7:02 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
802 PM EDT TUE JUN 8 2010
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
802 PM EDT TUE JUN 8 2010 /702 PM CDT TUE JUN 8 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORM ARE EXPECTED ACROSS THE AREA OVERNIGHT. SOME OF THE
STORMS COULD BE SEVERE...MAINLY ACROSS NORTHERN INDIANA AND
NORTHWEST OHIO. DAMAGING WIND IS THE MAIN THREAT FROM THE STORMS
IN THIS AREA...BUT A FEW THUNDERSTORMS WITH HAIL TO ONE INCH DIAMETER COULD
OCCUR. AN ISOLATED TORNADO... MAINLY SOUTHWEST OF A WINAMAC TO
WABASH TO MARION LINE IS ALSO POSSIBLE. HEAVY RAINFALL WITH THE
STORMS COULD RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS AFTER SUNRISE
WEDNESDAY MORNING. SOME MINOR RIVER FLOODING IS POSSIBLE LATER
THIS WEEK DUE TO THE RUN-OFF FROM TONIGHTS RAINFALL. THERE WILL
BE A CHANCE FOR THUNDERSTORMS AGAIN FRIDAY THROUGH SUNDAY. IT IS
TOO EARLY TO DETERMINE A SPECIFIC TIMEFRAME OR AREA WITH RESPECT
TO POTENTIAL SEVERE STORMS THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED NEEDED TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-100015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
802 PM EDT TUE JUN 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY FOR STRONG SOUTHEAST WINDS IS IN EFFECT.
THUNDERSTORMS ARE EXPECTED TONIGHT. LOCALLY HIGHER WINDS AND WAVES
WILL OCCUR IN AND NEAR STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Lightning, Adams
- When
- June 8, 11:10 PM EST to 11:11 PM EST
- Where
- Adams County, 0.64 mi SE of Coppess Corner
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 40.744, -84.941
A local newspaper reported that lightning struck a two-car garage, causing a fire. The fire heavily damaged the building as well as two cars and other items inside it. Damage is estimated at $50,000.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 8 to 9, 20101 death · $21 million · 50 kt wind · 17 events
- Tornado and Damaging Winds in Texas, June 8, 2010$467,000 · EF0 · 10 events
- Heat in Alabama, June 8 to 17, 20109 injured · 1 event
- Flash Flooding and Hail in Kansas, June 8 to 9, 2010$86,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in Missouri, June 8 to 9, 2010$35,000 · EF0 · 12 events
- Hail and Damaging Winds in North Dakota, June 8, 20101.25 in hail · 24 events
- Hail and Damaging Winds in Kansas, June 8, 2010$18,000 · 1 in hail · 7 events
- Tornadoes in Iowa, June 8, 2010EF0 · 10 events
- Tornadoes and Flash Flooding in Kansas, June 8 to 9, 2010$500 · EF0 · 8 events
- Hail and Damaging Winds in New Mexico, June 8, 2010$2,000 · 1.9 in hail · 7 events
- Flash Flooding and Hail in Missouri, June 8 to 9, 201052 kt wind · 6 events
- Hail in North Dakota, June 8, 20100.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244721.